Aa
Aa
A
A
A
Close
Avatar universal

Is Amlodipine appropriate for 27yo male?

My son 27 years old. Very active, healthy eater. No history of overweight, no history of smoking, avg. drinker socially. Experiencing facial flushing-Will appear as though he has a sunburn on his face or neck sometimes his ears. He said he really doesn’t feel quite right when it happens. He is a redhead so he’s fair skinned. He purchased a BP monitor. Readings over 10 days at various times range from 148-153/79-84. He has a primary care physician that he has been to only once previously. She asked him to do his blood pressure readings again and encouraged him to get an upper arm cuff. The readings were very similar he sent those on to her she then prescribed the amlodipine 5mg.
Since then I’ve read some very concerning info about the side effects on men as well as too many amlodipine toxicity.  If my son were writing this I’m sure he would say that he would very much like everything to function properly as a young man of 27.  
What determines what type of blood pressure medication a patient is prescribed?  Why does a doctor put a patient on a calcium channel blocker as opposed to a different class of BP medication? By the way his blood work all came back within  “normal” RR. I don’t know everything she looked at but my son said cholesterol, etc. whatever that means.
I believe his skin condition or facial flushing is a mild form of rosacea, and I understand that calcium channel blocker‘s can aggravate that. I just need some guidance because to approach him about this I need an arsenal of information. He always believes that medical professionals know what they’re doing which we hope they do but just in case, mom is here. Any help you can be would greatly help reduce  my anxiety and perhaps I will sleep.
BTW He is very active almost obsessive about his workouts/ includes cardio and strength training.


1 Responses
973741 tn?1342342773
Gosh, I'm really sorry to hear about your son's blood pressure issues to begin with.  He's a young man.  We have familial hypertension in my family.  I'm prone to it.  Mine is directly connected to my weight.  I gain weight, my bp goes up.  Not great as I'm an emotional eater.  So, it's a battle. That is awesome that he is so good about working out and doing cardio (most important for the heart).  Was he always or did it increase with the BP concerns?  He's seen a cardiologist?  Or is this is primary care doctor prescribing this? If it were my 27 year old son, I'd want him to see a cardiologist. Because this will clearly be a life long battle for him.  Now that he is on the medication, is his blood pressure stable, controlled and lower?  Does he still have the facial flushing? Each class of blood pressure medication is a little different.  This article goes through all the different options of types of medications.  https://www.mayoclinic.org/diseases-conditions/high-blood-pressure/in-depth/high-blood-pressure-medication/art-20046280  He is currently prescribed a beta blocker, correct? https://www.medicinenet.com/beta-blockers_vs_calcium_channel_blockers/article.htm#what_are_the_different_types_of_beta_blockers_and_calcium_channel_blockers  I think all of these drugs have side effects and the risk to benefit ration has to be applied.  Beta blockers slow adrenaline. Beta blockers are also commonly given for facial flushing.  So, I'm sure that is why they chose the med.  Is your son having any side effects from taking it?
Have an Answer?

You are reading content posted in the Hypertension Community

Top Healthy Living Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.